Diagnosed in June and still very very confused ! Help - NRAS

NRAS
26,726 members30,660 posts

Diagnosed in June and still very very confused ! Help

AR27
AR27
16 Replies

Hi Recently diagnosed, started on hydrochlorquine but had to stop due to developing Tinnitus (still got it but nobody will state exactly what caused it.) I started on methotrate 2 months ago,My Rheumy nurse has told me I'm responding well to it. BUT i don't feel any different now than i did after the initial swelling went down after 2 steriod jabs. Every morning I wake with something else aching/ mildly painful, Is this normal ? I've had a more painful foot (ball joint) pain for the last 4 days and this morning a red swollen knuckle joint. as well Does this mean the methotraxte is not working or is it just like this. Should I take Naproxen when this happens or just carry on getting by. I'm very confused (and upset) as the overall feeling I have when I leave the nure is give the meds time, Advise would be very appreciated.

16 Replies
oldestnewest
Hidden
Hidden

Hi AR I was on both those when diagnosed over a year ago and told they can take up to 4 months to work; frustrating I know. I felt first 6 months were the worst as you still feel so tired and poorly & let’s face it it’s a pretty depressing diagnosis. Not medical advice obvs, you could try advice line again if it’s still worrying you. NRAS do excellent free booklets on meds and just about anything else to do with RA. Hope it improves soon x

3 likes
Reply
Hidden
Hidden

Hi. I can't offer advice but I do understand how difficult it is waiting for something to work. It is my husband who has RA, not me. Two months of Mtx is early days but I know at that point I felt I could clout anyone who commented how time was 'flying', or similar. Even secondhand, it is very difficult to be patient. I presume the Nurse is seeing your improving blood results, but maybe your joints haven't caught up yet. Every good wish. You can get lots of encouragement from this site. A very understanding bunch of people!

2 likes
Reply
oldtimer

A good source of information is the NRAS site. You can also ring the helpline - especially if you are feeling isolated and confused, talking to someone who has been through it before can be helpful.

But everyone will say the same, I'm afraid "It's early days" !!!!

But Please - don't stop complaining to the nurse. I - we - think that they often look too much at the blood tests, and spend too little time listening to the patient who is still having pain, swelling, difficulties moving!, etc. Keep your own records, take photos of any swelling, and go on telling them how it FEELS!

3 likes
Reply
AR27
AR27
in reply to oldtimer

Thank you for your advise I'll definately start keeping records. It's so annoying that I'm told the meds are doing what they're supposs to but I don't feel any better.

1 like
Reply
Hidden
Hidden
in reply to oldtimer

Definitely, last lovely registrar said they don’t just look at bloods anymore as mine ok but still painful, swollen joints x

2 likes
Reply
Shalf

Hi AR, poor you :(. I feel so sorry for people newly diagnosed. I remember that so well. My symptoms were awful back then. I was put on hydroxy too, wasn't up or down with it but another member ( Wishbone) has been getting tinnitus which seems to relate to hydroxy. Have a chat. It's tough physically and mentally in the beginning with meds, uncertainties etc. You have come to the right place. Suzie X

3 likes
Reply
AR27

Thank you so much for your kind advice. It definately seems that I've come to the right place

Reply
AR27

Thank you all for your kindness it does help, and when I finish crying (my emotions have gone nuts) I know you'll have all made a difference to my day. Thank you

2 likes
Reply
Mmrr

Awe I hope things start improving for you soon. I went temporarily deaf with hydroxychloroquine, methotrexate has been my saviour in many ways , but I still struggle with it. Keep in contact with your rheumatology team and be patient. Frustrating I know, but things do move forward slowly.

2 likes
Reply
Hidden
Hidden

Hi AR, I took Hydroxychloroquine for 6 months and went off it because it made me itch like crazy. 6 months was enough for it to be doing something, but I never thought it really was. However, it has a half life of about 7 weeks. 11 weeks down the track, I can tell it was actually “doing” something because my joints have returned to their previous state and some are worse. I’m saying this, to let you know a) change take a long while and b) it’s not the instant sort of change you get with something like pain killers - it’s gradual. Hang in there, cheers Deb :)

2 likes
Reply
Kelmcg

Hi, so sorry to hear you are sore but wanted to share my experience on MTX as it has been similar. I was diagnosed with RA in Jan this year and was put onto MTX which increased until I reached 25mg weekly. I have just started Etanercept in addition to MTX as it hasn’t stopped the swelling or discomfort. However, my pain has changed significantly in 9mths both in types of pain and location. It seems to be moving between my feet, wrists and hands. And then sometimes from the left to right side. It’s all very strange and I also don’t feel that the pain has decreased I have just got used to it and now manage my life around it. So expect the pain and swelling to move around it’s part of the disease I’m afraid.

Imagine what it would be like if you hadn’t started MTX, you would probably be much worse, so I am grateful I’m on something that is directly targeting the arthritis despite it not alleviating my symptoms.

Sadly it takes ages to confirm that MTX doesn’t work and because treatment is so expensive, the NHS have to be certain that they have tried the medication fully before they add another.

There WILL be a treatment that works specifically for you, you just have to find the right one. When the treatment cycles are 12-16weeks long it does feel like an age. I remember telling my rheumy that I don’t have time to have RA I’m too busy and he just smiled at me :)

Try to make life as comfortable as you can for yourself, heat/cold packs, whatever works for you. See the podiatrist for some insoles or buy some Sketchers(Go Walk) that are amazingly comfy. Buy some squeeze tension balls for your hands, see a physio for some hand/feet exercises. It’s critical to Maintain the strength that you have and not lose any more mobility.

I have just started swimming and I’m finding it really enjoyable. It also helps my

Mood hugely and sets me up for the day.

I have also read a huge amount about diet and how it affects inflammation in your body and am attempting a gluten/dairy and nightshade free diet. It’s tough but I feel so much better after 4 wks. And I definitely feel that inflammation has decreased in my entire body and that has nothing to do with medication!!

Do what you can and you will feel like you’re contributing to getting yourself better. It’s really easy to feel like a victim, so stay strong, keep your mind strong and active and the medication will catch up.

Good luck x

2 likes
Reply
AR27
AR27
in reply to Kelmcg

Hi thanks for your reply I'm starting to look into diet info and there seems to be conflicting info particularly about dairy .

1 like
Reply
Kelmcg

AR27, Keep reading and you will come to your own conclusions about dairy but you're right there are some conflicting advice reference anti-inflammatory diets, as they don't necessarily support particular advice reference RA. I.e anti inflammatory diets can include corn, soya, tomatoes and other nightshade vegetables, however, RA dietary advice recommends to avoid all nightshades, corn and soya.

Its up to you to determine what works for you and makes you feel better. I am planning on visiting a dietician to confirm whether or not I have a specific intolerances for some foods as I don't want to lose them from my diet unnecessarily so this is an option for you too. So im in the exploratory phase right now. :)

1 like
Reply
turtlemom2

Yes. Most is normal. It goes with RA. Also, it can take up to 3-6 months for MTX to kick in. How do you feel now?

Reply
AR27
AR27
in reply to turtlemom2

Hi Thanks for the comment. I feel in a much better place than I was back then. It's not been a smooth ride by any means, I've had 4 increases in medication as each time the swelling & pain seemed to settle down for a couple of weeks and then flare up again. At the moment things are good, very little pain or swelling (at the back of my mind I'm almost waiting for it to flare again). My tinnitus hasn't gone away , the doctor said it usually does when the medication is stopped it didn't with me although nobody can say for sure what caused it - I also started Naproxen at the same time and was under huge amounts of stress also a cause of tinnitus - so who knows! It's much easier to cope with now. I'm trying to be much more positive and like most , have good days and bad days. How is life treating you?

Reply
turtlemom2
turtlemom2
in reply to AR27

Today was my third weekly dose of mtx. I woke with horrid hot flashes this time. Feeling exhausted. Swelled this time like an watermelon. Fun times. Fun times.

Reply

You may also like...